Alert archive / California / Wind Advisories in 2008

Wind Advisory 52, NWS San Diego, CA

February 22, 2008Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Feb 22, 2008, 9:05 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Feb 22, 2008, 1:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2008, 9:05 AM PST (17:05 UTC)
In effect from
Feb 22, 2008, 1:00 PM PST
Expired
Feb 23, 2008, 1:00 AM PST
In force
12 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 221705
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
905 AM PST FRI FEB 22 2008

...GUSTY WINDS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON AND
EVENING... 

.AS A FRONTAL SYSTEM MOVES ACROSS SOUTHERN CALIFORNIA AND EXITS TO 
THE EAST...LOCALLY STRONG AND GUSTY WINDS WILL DEVELOP IN PORTIONS
OF MOUNTAINS AND DESERTS THROUGH THIS AFTERNOON. THE GUSTY WINDS
WILL DECREASE AFTER MIDNIGHT TONIGHT.

CAZ055-056-058-060>062-230115-
/O.NEW.KSGX.WI.Y.0052.080222T2100Z-080223T0900Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
905 AM PST FRI FEB 22 2008

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM
PST SATURDAY. 

WESTERLY WINDS WILL INCREASE THIS AFTERNOON IN PORTIONS OF THE
MOUNTAINS AND DESERTS TO 15 TO 30 MPH...WITH LOCAL GUSTS 45 TO 
50 MPH AT TIMES IN THE MORE WIND PRONE AREAS. GUSTY WINDS WILL
CONTINUE THIS EVENING...AND THEN DECREASE AFTER MIDNIGHT.

A WIND ADVISORY MEANS THAT WIND GUSTS TO 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

LAVIS
1 follow-up statement
000 
WWUS76 KSGX 222245
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 PM PST FRI FEB 22 2008

...GUSTY WINDS IN THE MOUNTAINS AND DESERTS THROUGH THIS EVENING...
...STRONGER WINDS EXPECTED SATURDAY NIGHT AND SUNDAY...

.GUSTY WINDS WILL CONTINUE THROUGH THIS EVENING IN PORTIONS OF
MOUNTAINS AND DESERTS AS A FRONTAL SYSTEM MOVES EAST OF THE AREA. 
THE GUSTY WINDS WILL DECREASE AFTER MIDNIGHT TONIGHT. 

THE NEXT PACIFIC STORM IS EXPECTED TO PRODUCE STRONGER WINDS
ACROSS THE MOUNTAINS AND DESERTS...WITH INCREASING SOUTHWEST WINDS
ON SATURDAY NIGHT AS A FRONT APPROACHES SOUTHERN CALIFORNIA. 
BEHIND THE FRONT STRONG WESTERLY WINDS WILL OCCUR. AREAS UNDER A
HIGH WIND WATCH COULD EXPERIENCE DOWNED TREES AND POWER LINES. 

CAZ055-056-058-060>062-230900-
/O.NEW.KSGX.HW.A.0008.080224T0600Z-080225T0400Z/
/O.CON.KSGX.WI.Y.0052.000000T0000Z-080223T0900Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
245 PM PST FRI FEB 22 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SATURDAY...
...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
EVENING...

FOR LATE THIS AFTERNOON AND THIS EVENING...A WIND ADVISORY
CONTINUES IN EFFECT FOR THE MOUNTAINS AND DESERTS...WITH WESTERLY
WINDS 15 TO 30 MPH AND LOCAL GUSTS 45 TO 50 MPH AT TIMES IN THE
MORE WIND PRONE AREAS. GUSTY WINDS WILL DECREASE AFTER MIDNIGHT
AND LIGHTER WINDS WILL PREVAIL ON SATURDAY.

FOR SATURDAY NIGHT THROUGH SUNDAY EVENING...THE NATIONAL WEATHER
SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WATCH. 

WINDS WILL INCREASE SATURDAY NIGHT AS A FRONT APPROACHES SOUTHERN
CALIFORNIA. THEN STRONG WESTERLY WINDS WILL AFFECT THE MOUNTAINS
AND DESERTS ON SUNDAY. PEAK WIND GUSTS IN EXCESS OF 60 MPH ARE
POSSIBLE...WHICH CAN TOPPLE TREES AND POWER LINES AND LEAD TO
POWER OUTAGES.

A WIND ADVISORY MEANS THAT WIND GUSTS TO 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

LAVIS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Feb 22, 3:30 AM PST, 5 hours 35 minutes earlier.

Area forecast discussion, Feb 22, 3:30 AM PST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST FRI FEB 22 2008

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL BRING SHOWERS
TODAY...MAINLY OVER AND WEST OF THE MOUNTAINS. THERE WILL BE A BRIEF
BREAK BETWEEN SYSTEMS THEN ANOTHER UPPER LOW WILL BRING MORE SHOWERS
SUNDAY. HIGH SURF WILL AFFECT THE COAST SUNDAY AFTERNOON INTO
TUESDAY. FAIR AND WARMER NEXT WEEK UNDER HIGH PRESSURE.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TODAY-SUN)...SHOWERS...OCCASIONALLY MODERATE TO
HEAVY...WERE SPREADING S EARLY THIS MORNING. EARLY AFTERNOON ACARS
SOUNDINGS SHOWED STRONG NW WINDS ALOFT. ONSHORE GRADIENTS WITH ABOUT
3 MB SAN-IPL AND 7 MB SAN-TPH AND THERE WERE LOCAL STRONG GUSTY
WINDS ACROSS THE MOUNTAINS.

THE UPPER TROUGH AND ASSOCIATED COLD FRONT WILL MOVE THROUGH THIS
MORNING WITH MAINLY LIGHT SHOWERS BUT PERIODS OF MODERATE TO BRIEFLY
HEAVY PRECIP. THE SNOW LEVEL WILL BE NEAR 6000 FT. SNOW
ACCUMULATIONS WILL BE ABOUT 4 TO 6 INCHES AT THE HIGHER ELEVATIONS
WITH ISOLATED LARGER AMOUNTS. RAINFALL TOTALS SHOULD RANGE FROM
ABOUT A QUARTER TO HALF AN INCH WEST OF THE MOUNTAINS TO ABOUT AN
INCH ON THE MOUNTAIN SLOPES. THE SHOWERS WILL TAPER OFF THIS
AFTERNOON BUT A FEW SHOWERS COULD LINGER INTO THE
EVENING...ESPECIALLY IN SAN DIEGO COUNTY FROM ISLAND EFFECTS AND
UPSLOPE FLOW. THE STRONG WINDS ALOFT AND ONSHORE GRADIENTS WILL
CAUSE LOCAL STRONG GUSTY WINDS TO ABOUT 45 MPH ACROSS THE MOUNTAINS
AND LOCALLY INTO THE DESERTS THROUGH THIS EVENING. WEAK SHORT WAVE
RIDGING SAT FOR DRY WEATHER. RESIDUAL LOW LEVEL MOISTURE AND
VARIABLE HIGH CLOUDINESS WILL KEEP SKIES PARTLY CLOUDY SAT. ANOTHER
UPPER LOW WILL LIKELY BRING SHOWERS AGAIN SUN. THERE SHOULD ALSO BE
STRONG WINDS ACROSS THE MOUNTAINS AND DESERTS WITH THE NEXT SYSTEM
AND MAY NEED WIND WARNINGS AND ADVISORIES.

&&

.LONG TERM (MON-THU)...UPPER RIDGING AND OFFSHORE FLOW WILL BRING
FAIR AND WARMER WEATHER.

&&

.AVIATION...
220940Z...LOW PRESSURE AND ASSOCIATED COLD FRONT MOVING THROUGH THE
AREA TODAY ACCOMPANIED BY MULTIPLE BROKEN TO OVERCAST CLOUD LAYERS
AND RAIN. CIGS BETWEEN 1K AND 3K FT MSL...AND VIS BETWEEN 2SM AND
5SM IN FOG AND RAIN EXPECTED TO IMPROVE BY NOON FOR COASTAL
AIRPORTS...BUT IFR/LIFR CIGS MAY REMAIN INLAND. EXPECT FRONTAL
PASSAGE BETWEEN 18Z AND 22Z. CIGS MAY BREAK INLAND THIS EVENING...
BUT IFR/LIFR VIS IN FOG IS LIKELY TO DEVELOP IN MANY AREAS WHERE THE
CIGS BREAK. MOUNTAINS WILL BE OBSCURED IN CLOUDS/FOG AND UPSLOPE
PRECIPITATION THROUGH TONIGHT. EXPECT SOME LOCAL TURBULENCE FROM THE
MOUNTAIN CRESTS...EAST OVER THE DESERTS DUE TO MOUNTAIN WAVE
ACTIVITY THROUGH 03Z.

.MARINE...
SMALL CRAFT ADVISORY HAS BEEN EXTENDED THROUGH NOON TODAY WITH SOUTH
WINDS AHEAD OF A MODERATE COLD FRONT EXPECTED TO GUST TO 25 KTS AT
TIMES.

A LARGE WEST SWELL IS EXPECTED TO ARRIVE SUN EVENING AND CONTINUE
THROUGH MON. GUIDANCE INDICATES SWELL JUMPING TO 17 FEET AT 15
SECONDS AT THE SAN CLEMENTE BASIN BUOY SUN EVENING. SINCE MODEL RUNS
HAVE BEEN CONSISTENT...CONFIDENCE IS GROWING IN VERY HIGH SURF
IMPACTING THE COAST...ESPECIALLY WITH DIRECTION BEING MORE WESTERLY
AND THE LONG PERIOD ALLOWING MORE ENERGY TO PASS THROUGH AND AROUND
ISLANDS. EMERGENCY AGENCIES...COASTAL RESIDENTS...AND PROPERTY
OWNERS SHOULD PLAN ON MODERATE BEACH EROSION AND DAMAGE TO LOW LYING
COASTAL STRUCTURES SUN NIGHT THROUGH MON. MARINERS SHOULD ALSO BE
PREPARED TO STAY OUT OR RETURN TO PORT PRIOR TO SUN AFTERNOON AS
ENTERING AND EXITING MOST HARBORS AND BAYS WILL LIKELY BE HAZARDOUS
UNTIL TUE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SNOW AND BLOWING SNOW ADVISORY UNTIL 10 AM PST FRIDAY FOR THE
SAN BERNARDINO COUNTY MOUNTAINS. SEE LAXWSWSGX.

SMALL CRAFT ADVISORY UNTIL NOON TODAY. SEE LAXCWFSGX.

&&

PUBLIC...DA
AVIATION...JAD
Hazardous weather outlook, Feb 22, 4:00 AM PST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST FRI FEB 22 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-230000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST FRI FEB 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

UPPER LEVEL LOW PRESSURE WILL CAUSE SHOWERS TODAY WITH SNOW AT THE
HIGHER ELEVATIONS. LOCAL STRONG GUSTY WINDS...MAINLY IN THE
MOUNTAINS. DENSE FOG IN THE MOUNTAINS.

A SNOW AND BLOWING SNOW ADVISORY IN EFFECT FOR THE
SAN BERNARDINO MOUNTAINS.

A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

ANOTHER LOW PRESSURE SYSTEMS WILL BRING SHOWERS SUNDAY. THERE WILL
ALSO BE LOCAL STRONG GUSTY WINDS...MAINLY IN THE MOUNTAINS AND
DESERTS.

LARGE SURF AT THE BEACHES SUNDAY AFTERNOON THROUGH TUESDAY. STRONG
RIP CURRENTS...BEACH EROSION AND MINOR COASTAL FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

DA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 12:55 PM PSTCoastal Flood StatementSGXSan Diego48 hr
Feb 22, 2:45 PM PSTHigh Wind WatchSGXRiverside, San Bernardino, San Diego37 hr

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.